Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 18, 2002, 4:52 PM EDT for Mason County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2002, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 18, 2002, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
502 WUUS51 KRLX 182052 SVRRLX WVC053-182115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 452 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST VIRGINIA... * UNTIL 515 PM EDT... * AT 443 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF LEON...MOVING EAST AT 20 MPH. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:48 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 18, 2:48 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EDT SUN AUG 18 2002 THRU 11Z WED --> LINE OF HVY RA MVNG S OF I-70 CORRIDOR WITH ILN RECEIVING OVR AN INCH IN AN HRS TIME. ISLD PLACES CUD GET UP TO TWO INCHES AS PWATS RMN AT THAT LVL. AN IFLOWS GAUGE IN SRN OH IS REPORTING 1.85 INCHES. MAIN AXIS OF PRECIP WL GET HERE SHORTLY B4 SUNSET AND WITH FRNT RMN TO OUR N FEEL BEST SHOT OF MSTR IS ALNG THE I-64 CORRIDOR. A GRADUAL WEAKENING TREND AFT 23Z. NOT GOING TO TRY TO GET FANCY TIMING POPS ESP WITH H8 DWPTS NR 15C...AS THE CASE THIS MRNG WITH PREDAWN RW ACTVTY. MONDAY CLDFRNT MKS IT THRU AS STG SFC WV RIDES UP ALNG FRNT...GVN TIMING AT WHICH FRNT MVS THRU SVR TSTMS ARE PSBL W OF A LINE FM CKB TO CRW (SWODY2). H2 AGEO WND DIV IS FCST TO MV ACR ERN OH AND WRN PA WHICH IS TRENDING TO FOCUS ANY MCS THERE. CONV PARAMETERS RMN MARGINAL WITH SBCAPES NR 2.0 KJ/KG...K VALUES NR 30. NONETHELESS WL CARRY CHC POPS MON AND GRADATE THEM FM W TO E MON NGT. TUES AND WED DRIER AND LESS HUMID AS SFC BNDRY DROPS S AND H10-H8 EQUIV POT TEMP VALUES FALL BLO 330K...ALNG WITH H8 RH VALUES IN THE 50 PERCENTILE RANGE. GUID NMBRS MORE IN LINE XCPT FOR MET WHICH CONTS TO HAVE COOL BIAS. FOR THE MOST PART CONT TO PREFER MAV VALUES IN THE SHORT RANGE. WED THRU SUNDAY....NO BIG CHANGES FROM CURRENT FCST. STILL DRY WED AND THU. HAVING FRONT PASS DAY 6...WITH DRYING AGAIN BY DAY 7. FIRST MENTION OF PCPN IS STILL FRIDAY AFTN. KEEP MAX TEMPS A BIT HIER THAN GUIDANCE FOR WED- FRI. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. DURANGO / BATTY ***************************************************************** 1003 AM EDT SUN AUG 18 2002 TDY: H7-H3 DCVA INDUCED RW/TRW CONTS TO IGNITE ACTVY OVR THE MTNS. THIS FEATURE MVS E THIS MRNG...BUT NMRS OTHER WVS ARE PROGGED TO PASS. 13Z SFC ANALY HAS FRNT E OF A LINE FM KCLE-KDAY-KBMG. AS THIS BNDRY APPCHS ANOTHER BOUT OF WET WX CAN BE XPCTD. 12Z RAOBS FM ILN AND RNK SHOW MOD INSTABILITY WITH LI/S NR -8 AND SBCAPES OF 3.0 KJ/KG...BUT UVV ARE NOT PRONOUNCE. H2 DIV SKIRTS NRN TIER AND THINK WELL SEE STGR STORMS THERE...ALTHO ANY PLACE CUD RECEIVE BRIEF +RA AS SFC DWPTS RUN IN THE LWR 70S. ***************************************************************** 404 AM EDT SUN AUG 18 2002 ...TODAY AND TONIGHT... NO BIG CHANGES TO THE FORECAST. STARTED THE FORECAST OFF WITH A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY. CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS AS THE SHORTWAVE MOVES THROUGH THE REGION. THE TEMPERATURES SEEM ON TRACK. ...MONDAY THROUGH SATURDAY... COLD FRONT PROGGED TO SWING THROUGH THE NORTHERN HALF OF THE CWA BY TUESDAY MORNING...THEN SLOWLY PUSH SOUTH BY AFTERNOON. THE FRONT DOESNT GO TOO FAR AWAY. GOOD NEWS IS COOLER TEMPS AND LOWER RH VALUES IN STORE FOR THE CWA TUE AND WED. RELIEF IS SHORT LIVED AS WARMER AIR SURGES INTO REGION. ANOTHER COLD FRONT IS EXPECTED TO MOVE TOWARDS THE CWA NEXT WEEKEND. ALL IN ALL...FEW CHANGES TO PREVIOUS FORECAST ISSUANCE THROUGH THIS TIME PERIOD. ***************************************************************** 1148 PM EDT SAT AUG 17 2002 DID ANOTHER UPDATE TO REINTRODUCE POPS...SHRA ONLY...PER LATEST RADAR TRENDS...PROBABLY DUE TO UPSLOPE ALONG WITH THE ONGOING HIGH PWS. CHANCE POPS IN MTNS AND SLIGHT CHC ELSEWHERE EXCEPT SE OH. REST SAME. .END/TRM ...OVERNIGHT UPDATE... NIXING POPS FOR THE OVERNIGHT. SHORT WAVE HAS GONE BY AND CLOUDS/PRECIP EXITING STAGE EAST. ANOTHER BAND OF SHRA/TSRA HAS DEVELOPED BACK ACROSS LOWER OHIO VALLEY...ASSOCIATED WITH ANOTHER WEAK SHORT OUT AHEAD OF MAIN SFC FRONT. THESE FORMED OVER AXIS OF 85/75 AIR MASS IN THE SUNSHINE. SETTING SUN AND WORKED OVER AIR MASS OVER CWA SHOULD PRECLUDE THIS ACTIVITY FROM SURVIVING AS THEY APPROACH. OTHERWISE MINOR TEMP ADJ BASED ON LATEST OBS. RELEGATING SUNDAY POPS TO AFTERNOON. THINK STORMS WILL FIRE ALONG INSTABILITY AXIS AHEAD OF FRONT OVER NWRN/NRN COUNTIES FIRST AND THEN WORK/DEVELOP SOUTH. EDGED POPS SLIGHTLY LOWER S/SE. ALSO ADJUSTED CLOUD GRIDS OVERNIGHT INTO SUNDAY ALONG THESE LINES. REST ON TRACK. .END/TRM
In the hours before
Special weather statement, Aug 18, 1:47 PM EDT, 3 hours 5 minutes before
KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 147 PM EDT SUN AUG 18 2002 IN THE HUMID AIR...ANY SHOWER OR THUNDERSTORM COULD CONTAIN A DOWNPOUR...INTO EARLY THIS EVENING. A RAIN RATE OF A HALF INCH IN 15 MINUTES...OR AN INCH IN 30 MINUTES...IS POSSIBLE. ALSO...RESPECT THE LIGHTNING WITH ANY THUNDERSTORM. SEEK SHELTER INDOORS. MOST COUNTIES NEED AND WANT THE RAIN. MANY SMALL STREAMS ARE NOT FLOWING. HOWEVER...THESE LOCALIZED DOWNPOURS WOULD STILL CAUSE THE USUAL STREET AND UNDERPASS FLOODING IN URBAN AREAS. IN POOR DRAINAGE LOCATIONS ACROSS RURAL AREAS...WATER MAY FILL UP DITCH LINES...AND FLOW ACROSS ROADS. THE STORMS WILL BE MOVING FROM WEST TO EAST...AT ABOUT 20 TO 25 MPH. KTB
Special weather statement, Aug 18, 4:14 PM EDT, 38 minutes before
WVZ006-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 414 PM EDT SUN AUG 18 2002 ...HEAVY RAINFALL IN NORTHERN CABELL COUNTY... BETWEEN 3 PM AND 415 PM...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE BEEN MOVING ACROSS EXTREME NORTHERN CABELL COUNTY IN THE VICINITY OF UNION RIDGE. RADAR ESTIMATES OF BETWEEN 2 AND 3 INCHES OF RAIN HAVE BEEN SEEN DURING THE PERIOD. NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM THIS AREA...BUT BRYAN AND SPURLOCK CREEKS MAY EXPERIENCE SOME STRONG RISES OVER THE NEXT COUPLE OF HOURS DUE TO THE HEAVY RAINS. SOME ROADS MAY ALSO HAVE STANDING OR FLOWING WATER ACROSS THEM. DO NOT DRIVE ACROSS FLOODED ROADWAYS. BE SURE TO ALLOW NO ONE...ESPECIALLY CHILDREN...NEAR THE BANKS OF FAST FLOWING STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/CL
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:21 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 24 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.